Asymptotically optimal erasure-resilient codes for large disk arrays

Yeow Meng Chee, Charles J. Colbourn, Alan C.H. Ling

Research output: Contribution to journalArticlepeer-review

23 Scopus citations


Reliability is a major concern in the design of large disk arrays. Hellerstein et al. pioneered the study of erasure-resilient codes that allow one to reconstruct the original data even in the presence of disk failures. In this paper, we take a set systems view of the problem of constructing erasure-resilient codes. This leads to interesting extremal problems in finite set theory. Solutions to some of these problems are characterized by well-known combinatorial designs. In other instances, combinatorial designs are shown to give asymptotically exact solutions to these problems. As a result, we improve, extend and generalize previous results of Hellerstein et al.

Original languageEnglish (US)
Pages (from-to)3-36
Number of pages34
JournalDiscrete Applied Mathematics
Issue number1-2
StatePublished - May 15 2000
Externally publishedYes

ASJC Scopus subject areas

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics


Dive into the research topics of 'Asymptotically optimal erasure-resilient codes for large disk arrays'. Together they form a unique fingerprint.

Cite this